Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 167, NWS Midland/Odessa, TX

June 20, 2002Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 20, 2002, 8:01 PM CDT for Presidio County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2002, 8:01 PM CDT (01:01 UTC)
Expired
Jun 20, 2002, 8:45 PM CDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.0 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2002-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2280 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2002-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2280 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2110 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 210101
SVRMAF
TXC377-210145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
800 PM CDT THU JUN 20 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PRESIDIO COUNTY IN WEST TEXAS

* UNTIL 845 PM CDT

* AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES NORTHWEST OF BIG BEND RANCH STATE
  PARK...OR ABOUT 13 MILES EAST OF PRESIDIO...MOVING SOUTHWEST AT 
  10 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BIG BEND RANCH STATE PARK
  PRESIDIO

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 2947 10381 2972 10409 2969 10448 2932 10399

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:00 PM CDT, 6 hours 1 minute earlier.

Area forecast discussion, Jun 20, 2:00 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT THU JUN 20 2002

RIDGE ALOFT AND WARM TEMPERATURES TO REMAIN ANCHORED ACROSS WEST
TEXAS AND SOUTHEAST NEW MEXICO INTO EARLY NEXT WEEK.  SURFACE
DEWPOINTS AOA 60F EXTENDING WESTWARD TO THE DAVIS AND GUADALUPE
MOUNTAINS WITH AMPLE INSTABILITY PER KMAF MORNING SOUNDING RESULTING
IN ISOLATED STORMS EARLY THIS AFTERNOON ACROSS JEFF DAVIS COUNTY.
CONVECTION IS BEING ENHANCED BY A WEAK UPPER LEVEL SHORTWAVE MOVING
ACROSS NEW MEXICO ALONG WESTERN PERIPHERY OF UPPER RIDGE PER CURRENT
WATER VAPOR IMAGERY.  DUE TO INSTABILITY AND WEAK WINDS ALOFT...
EXPECT A FEW LATE AFTERNOON/EVENING STORMS TO SLOWLY DRIFT OFF THE
EASTERN SLOPES OF THE GUADALUPE AND DAVIS MOUNTAINS AND BRIEFLY PULSE
TO NEAR SEVERE WITH STRONG DOWNDRAFTS AND SOME HAIL PRIOR TO
WEAKENING AROUND SUNSET.

THETA-E RIDGE TO SHIFT WEST OF THE AREA ON FRIDAY AND SATURDAY...THEN
DRIFT EASTWARD ACROSS WEST TEXAS EARLY NEXT WEEK.  THIS WILL RESULT
IN A SLIGHT COOLING OF MAX TEMPS ON FRIDAY AND SATURDAY...WITH THE
RETURN TO 30+C 850MB TEMPERATURES AND SOME TRIPLE DIGIT AFTERNOON
TEMPERATURES EARLY PART OF NEXT WEEK.

MAF  070/095/069/094    0000
LSA  069/095/068/094    0000
6R6  074/095/073/096    0000
MRF  062/090/060/088    1111
CNM  070/098/068/097    1111

.MAF...
TX...NONE.
NM...NONE.

R.FAGEN

In the hours before

Special weather statement, Jun 20, 3:00 PM CDT, 5 hours 1 minute before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT THU JUN 20 2002

.SYNOPSIS...
THE EFFECTS OF UPPER LEVEL RIDGING WILL CONTINUE TO INFLUENCE THE
WEATHER ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH EARLY
FRIDAY.  AS OF LATE THURSDAY AFTERNOON...LOW LEVEL MOISTURE WAS
ESTABLISHED WEST TO THE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW
MEXICO.

.THUNDERSTORMS HAZARDS...
SOUTHEASTERLY SURFACE FLOW HAS RESULTED IN THUNDERSTORMS DEVELOPING
OVER THE MOUNTAINOUS AREAS AND ADJACENT PLAINS OF SOUTHWEST TEXAS AND
SOUTHEAST NEW MEXICO LATE THURSDAY AFTERNOON.  THESE STORMS WILL
CONTINUE INTO THURSDAY EVENING.  THUNDERSTORM ACTIVITY WILL BEGIN TO
DIMINISH AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING.

DUE TO EXPECTED STRONG SURFACE HEATING...AND AMPLE LOW LEVEL
MOISTURE...THE POSSIBILITY WILL EXIST FOR A FEW STORMS TO BRIEFLY
BECOME SEVERE LATE THIS AFTERNOON AND THROUGH THE EARLY EVENING.
AREAS WHICH ARE MOST LIKELY TO BE AFFECTED BY AN ISOLATED SEVERE
STORM THURSDAY WILL GENERALLY BE WEST OF A LINE FROM MALJAMAR...TO
ALPINE...TO PRESIDIO.  THE PRIMARY THREATS FROM ANY SEVERE STORM WILL
BE LARGE HAIL AND DAMAGING WIND.

A FEW SPOTTERS MAY NEED TO BE ACTIVATED ACROSS PARTS OF SOUTHWEST
TEXAS AND SOUTHEAST NEW MEXICO THURSDAY EVENING.

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:47 PM CDTFlash Flood WarningMAFPresidio3 hr
Jun 21, 1:31 AM CDTSevere Thunderstorm WarningMAFCulberson44 min
Jun 21, 2:16 AM CDTSevere Thunderstorm WarningMAFCulberson29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.